New York, 2019

Flooding in New York, May 19, 2019

May 19, 2019 · NWS BGM · 3 events in 1 county or zone

Warm and humid air in the vicinity of a stationary frontal boundary triggered numerous clusters of heavy rain producing thunderstorms. Urban and poor drainage flooding was common in the Syracuse metropolitan areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and humid air in the vicinity of a stationary frontal boundary triggered numerous clusters of heavy rain producing thunderstorms. Urban and poor drainage flooding was common in the Syracuse metropolitan areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 19, 3:19 PM EST, 11 minutes earlier.

Area forecast discussion, May 19, 3:19 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
419 PM EDT Sun May 19 2019

.SYNOPSIS...
Showers and thunderstorms have developed, and will become
widespread late this afternoon over much of the area. Some of
these storms may become strong to severe. A few lingering
showers and thunderstorms are expected on Monday before a
couple of dry days Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
3 pm update...
watch continues with a pair of severe thunderstorm warnings for
Oneida county. More thunderstorms will move in from the
southwest. Thunderstorms have developed over central PA and will
continue as they move into the destabilizing airmass over our
area. Biggest severe threat will be the wind. Wind shear is
moderate. Still a weak cap over most of the area but above it
unstable with 1 to 2k cape. Lapse rates around 7. PWATs 1 to
1.5" providing ample moisture. Main concern is training across
the far north. Radar estimates 1 to 2 inches. In addition they
had a round of thunderstorms this morning in the same area.
Flash flooding possible. With dry mid layers and high CAPE
severe hail also possible. Also weak tornadoes could occur with
moderate low level shear. The severe threat continues into the
early evening. At that point there will be a lull then another
round comes in toward midnight ahead of the cold front. The cold
front slows as it gets into NEPA and the Catskills. This will be
the focus for more showers and thunderstorms Monday. This has
less stability than today but more forcing with upper level
height falls, a short wave, and jet dynamics. Showers will move
out in the evening.

For temperatures starting out very warm in the 80s this
afternoon. Warmest temperatures since last September. Making it
seem warmer are dewpoints in the 60s. With the cold front still
to the west tonight, temperatures will fall only into the 60s.
Monday again above normal but cooler than today. Highs low 70s
northwest to low 80s southeast. Monday night lows in the 40s.

204 PM Update...
Thunderstorms continue to develop in a moist and unstable
airmass across the region, especially in the vicinity of a warm
front located near the Thruway. With additional convection
expected to develop through the rest of the afternoon, a Severe
Thunderstorm Watch has been posted for the entire area until 9
PM. Updated ZFP has been issued.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
3 pm update...

High pressure at all levels builds in this period with dry air.
High temperatures mostly in the low and mid 60s. Low
temperatures again in the 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A large dome of high pressure will be over the southeast during
much of this period. At this time, it does not appear this high
pressure and associated upper level ridge will make it to our
region. This will set up a storm track around this high pressure
system, from the Plains to Great Lakes to Northeast. This will
result in a few separate passing waves during this timeframe,
which will bring some chances of showers and possibly a few
thunderstorms. That being said, it does not appear that any
particular day will be a complete washout (there will be plenty
of dry periods as well).

In terms of temperatures, Wednesday will likely be the coolest
day, with highs in the 60s. Thursday through Sunday will likely
have highs mostly in the 70s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
130 pm update...

Mainly VFR next 24 hours. Convection has started near RME/SYR.
Other convection will move into the other sites in a few hours.
Have a tempo for MVFR or IFR vsbys and low end VFR cigs 21 to
23z in NY and 23 and 02z at AVP in thunderstorms. After this
initial line of convection there will be a dry gap then more
showers with MVFR conditions around 3 to 6z. After this some
MVFR late tonight for RME/BGM and maybe ELM/ITH.

Southwest Winds at 10 kts this afternoon. Tonight winds 5 to 10
kts. Monday winds increase to 10 to 15 kts with higher gusts.

Outlook...
Monday afternoon...Restrictions possible in rain showers and
thunderstorms.

Monday night through Wednesday...VFR with high pressure.

Thursday through Friday...Possible restrictions in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/TAC
NEAR TERM...BJT/TAC
SHORT TERM...TAC
LONG TERM...BJG
AVIATION...TAC
Hazardous weather outlook, May 19, 2:16 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
316 PM EDT Sun May 19 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-201930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
316 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 192 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

...SEVERE THUNDERSTORMS ARE POSSIBLE...

Thunderstorms will occur this afternoon and tonight. A few of these
storms may become strong to severe with damaging winds and heavy
downpours leading to flash flooding, the main threats. Hail and even
a few tornadoes are also possible, although chances are much lower.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of thunderstorms is possible on Monday...mainly along
and east of the I-81 corridor. Strong winds are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 2:14 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT Sun May 19 2019

NYZ016>018-192000-
Onondaga NY-Southern Cayuga NY-Seneca NY-
314 PM EDT Sun May 19 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA...
NORTHWESTERN CAYUGA AND WEST CENTRAL ONONDAGA COUNTIES UNTIL 400 PM
EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waterloo, moving east at 35 mph.

Hail and winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Sennett, Skaneateles, Jordan,
Montezuma, Elbridge, Tyre and Cayuga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

LAT...LON 4293 7638 4285 7698 4286 7698 4287 7696
      4301 7696 4303 7650 4310 7650 4311 7647
      4314 7648 4316 7646
TIME...MOT...LOC 1914Z 255DEG 32KT 4296 7692

DAB
Local storm report, May 19, 2:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     MAPLE FLATS             43.27N  75.85W
05/19/2019                   ONEIDA             NY   911 CALL CENTER

            TREE AND WIRES DOWN ACROSS MAPLE FLATS ROAD

&&

KISTNER
Special weather statement, May 19, 2:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
352 PM EDT Sun May 19 2019

NYZ009-036-037-192015-
Southern Oneida NY-Madison NY-Northern Oneida NY-
352 PM EDT Sun May 19 2019

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL ONEIDA AND
NORTHWESTERN MADISON COUNTIES UNTIL 415 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Verona Beach, or 10 miles northwest of Oneida, moving east at 45 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Rome, Oneida, Lee, Verona, Vienna, Canastota, Camden, Sylvan Beach,
Wampsville and Blossvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4312 7546 4306 7591 4317 7593 4316 7592
      4316 7588 4332 7587 4332 7588 4333 7588
      4340 7585 4342 7560
TIME...MOT...LOC 1952Z 260DEG 41KT 4317 7582

MWG
Local storm report, May 19, 2:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 N VIENNA              43.25N  75.72W
05/19/2019                   ONEIDA             NY   911 CALL CENTER

            TREE AND WIRES DOWN

&&

KISTNER
Local storm report, May 19, 3:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             TABERG                  43.30N  75.62W
05/19/2019  M1.50 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

JML
Special weather statement, May 19, 3:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
421 PM EDT Sun May 19 2019

NYZ009-037-192100-
Southern Oneida NY-Northern Oneida NY-
421 PM EDT Sun May 19 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rome, moving east at 40 mph. This is separate from the main severe
warned cluster near Syracuse.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Rome, Trenton, Floyd, Oriskany, Steuben, Ava, Remsen, Holland Patent,
Prospect and Barneveld.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4333 7508 4330 7515 4327 7516 4325 7515
      4326 7514 4324 7512 4323 7507 4317 7511
      4316 7513 4312 7547 4342 7563 4345 7509
TIME...MOT...LOC 2021Z 260DEG 34KT 4325 7549

MWG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Onondaga

When
May 19, 3:30 PM EST to 6:30 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor to 2.22 mi SSW of Lewiston Manor
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
43.040, -76.140

Several reports of basement and minor street flooding were reported in portions of downtown Syracuse.

Flood, Onondaga

When
May 19, 3:45 PM EST to 6:45 PM EST
Where
Onondaga County, 0.69 mi S of Salina to 1.28 mi SSE of Salina
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.060, -76.170

Street flooding was reported along Hiawatha Boulevard.

Flood, Onondaga

When
May 19, 3:45 PM EST to 6:45 PM EST
Where
Onondaga County, 0.69 mi S of Lyncourt to 0.99 mi W of Lewiston Manor
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.090, -76.170

Standing water was reported to be around 1 foot deep in this area of Syracuse.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828831, 828832, 828833.